Alert archive / New Mexico / Flash Flood Warnings in 2018
Flash Flood Warning 72, NWS Albuquerque, NM
NWS Albuquerque, NM issued this flash flood warning at Jul 27, 2018, 8:58 PM MDT for Sandoval County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 27, 2018, 8:58 PM MDT (02:58 UTC)
- Expired
- Jul 28, 2018, 12:00 AM MDT
- In force
- 3 hr
- Issued by
- NWS Albuquerque, NM
- Area
- Storm-based polygon
- Flood severity
- None
County Sandoval County, NM
The radar
The Albuquerque radar (KABX), 27 km from the middle of the area, began a volume at 02:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 3.0 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 186 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 2316 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
238 WGUS55 KABQ 280258 FFWABQ NMC043-280600- /O.NEW.KABQ.FF.W.0072.180728T0258Z-180728T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Albuquerque NM 858 PM MDT FRI JUL 27 2018 The National Weather Service in Albuquerque has issued a * Flash Flood Warning for... Southeastern Sandoval County in north central New Mexico... * Until midnight MDT. * At 856 PM MDT, Doppler radar indicated thunderstorms producing heavy rain over Rio Rancho, Bernalillo, and eastward to Placitas. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Rio Rancho, Corrales, Bernalillo, Enchanted Hills, Mariposa, Cabezon, Coronado State Monument, Vista Hills, Sandia Pueblo and Rio Rancho City Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flash flooding. && LAT...LON 3540 10628 3522 10628 3522 10710 3536 10709 $$
3 follow-up statements
680 WGUS75 KABQ 280336 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 936 PM MDT FRI JUL 27 2018 NMC043-280600- /O.CON.KABQ.FF.W.0072.000000T0000Z-180728T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sandoval- 936 PM MDT FRI JUL 27 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR SOUTHEASTERN SANDOVAL COUNTY... At 935 PM MDT, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Flash flooding is expected to continue. Some locations that will experience flooding include... Rio Rancho, Corrales, Bernalillo, Enchanted Hills, Mariposa, Cabezon, Coronado State Monument, Vista Hills, Sandia Pueblo and Rio Rancho City Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flash flooding. && LAT...LON 3540 10628 3522 10628 3522 10710 3536 10709 $$ 40
812 WGUS75 KABQ 280446 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 1046 PM MDT FRI JUL 27 2018 NMC043-280600- /O.CON.KABQ.FF.W.0072.000000T0000Z-180728T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sandoval- 1046 PM MDT FRI JUL 27 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MDT FOR SOUTHEASTERN SANDOVAL COUNTY... At 1045 PM MDT, Doppler radar indicated that the rain had ended across the warned area. However, extensive runoff will continue until midnight. Some locations that will experience flooding include... Rio Rancho, Corrales, Bernalillo, Enchanted Hills, Mariposa, Cabezon, Coronado State Monument, Vista Hills, Sandia Pueblo and Rio Rancho City Center. PRECAUTIONARY/PREPAREDNESS ACTIONS... Turn around, don't drown when encountering flooded roads. Most flood deaths occur in vehicles. Be especially cautious at night when it is harder to recognize the dangers of flash flooding. && LAT...LON 3540 10628 3522 10628 3522 10710 3536 10709 $$ 40
475 WGUS75 KABQ 280551 FFSABQ Flash Flood Statement National Weather Service Albuquerque NM 1151 PM MDT FRI JUL 27 2018 NMC043-280600- /O.EXP.KABQ.FF.W.0072.000000T0000Z-180728T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Sandoval- 1151 PM MDT FRI JUL 27 2018 ...THE FLASH FLOOD WARNING FOR SOUTHERN SANDOVAL COUNTY WILL EXPIRE AT MIDNIGHT MDT... The heavy rain has ended over southern Sandoval county, and flooding is no longer expected to pose an immediate threat. Please continue to heed any remaining road closures, and be aware of ponding of water in low lying areas. LAT...LON 3540 10628 3522 10628 3522 10710 3536 10709 $$ Shoemake
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 27, 5:21 PM MDT, 3 hours 37 minutes earlier.
Area forecast discussion, Jul 27, 5:21 PM MDT, 3 hours 37 minutes before
Area Forecast Discussion...UPDATED National Weather Service Albuquerque NM 521 PM MDT Fri Jul 27 2018 .AVIATION... 00Z TAF CYCLE With abundant moisture in place, scattered to numerous showers and thunderstorms will continue into tonight. Storms will generally move toward the south and southeast at speeds from 5 to 20 mph. Storms may congeal into a complex that travels south or southeastward from the northern mountains across central areas overnight. Wet microbursts are expected with erratic wind gusts potentially around 50 mph. Local flash flooding is possible. In addition, a severe storm or two could produce large hail across far northeast areas. Brief MVFR/IFR conditions in the stronger storms through tonight. Saturday should not be quite as active as recent days. && .PREV DISCUSSION...255 PM MDT Fri Jul 27 2018... .SYNOPSIS... Another round of showers and thunderstorms with heavy rainfall will impact much of central and eastern New Mexico through tonight. The upper level high centered over Arizona this past week will drift closer to New Mexico over the weekend and bring a decrease in the coverage of showers and storms. There is still potential for locally heavy rainfall with any storm that does form over the area. A strong back door cold front will move into New Mexico Monday and generate another significant increase in the coverage of showers and storms with heavy rainfall through next week. High temperatures will trend slightly below normal across eastern New Mexico in this pattern. && .DISCUSSION... Abundant moisture, weak steering flow, and strong afternoon heating continues to provide the forcing for numerous showers and storms with heavy rain today. Storm motion is very erratic on outflow boundaries within central and western NM. The latest near-term and hi-res model guidance shows a near repeat of the storm pattern from last evening within the middle Rio Grande Valley and surrounding higher terrain. A downtick in storm coverage is on the way Saturday and Sunday as a ridge of upper level high pressure drifts east from Arizona. Storms that do develop will still be capable of producing heavy rainfall due to very weak steering flow, but coverage will be more limited. High temperatures will warm above normal for central and western NM with widespread low to mid 90s. 12Z model PW values near 0.80" at KABQ over the weekend will rise into the 1.2" range behind a strong back door front Monday. Storm motion will remain north-south next week as high pressure recenters to the west of NM. The threat for flash flooding will increase once again for many areas. High temperatures will cool closer to normal. Guyer && .FIRE WEATHER... The subtropical high pressure system is expected to remain west of NM over the next 7 days. Enough moisture will remain in place for daily rounds of showers and thunderstorms to continue. There will be a downtick in convective coverage and rainfall intensity Saturday and Sunday as slightly drier air moves over northern and western areas from the northwest. A moist back door front will trigger storms as it progresses southwestward through the eastern plains Sunday night. The front will produce a gusty east canyon wind in the central valley from Santa Fe southward Monday, and especially Monday night when gusts to 45 mph will be possible in the Albuquerque area. Moisture with the back door front should result in an uptick in convective coverage and rainfall intensity across the forecast area on Monday and Monday night, and this uptick could linger into Tuesday due to a moist southeasterly return flow. There will be a pattern shift during the middle to latter part of next week as the subtropical high pressure system west of NM weakens and an upper level trough crossing the northern Rockies draws a plume of subtropical moisture northward over the state. The GFS and ECMWF depict an uptick in storm coverage and rainfall intensity across much of the forecast area as this more traditional plume of subtropical moisture commences. 44 && .ABQ WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous weather outlook, Jul 27, 2:53 AM MDT, 18 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Albuquerque NM 253 AM MDT Fri Jul 27 2018 NMZ501>540-281100- Northwest Plateau-Chuska Mountains-Far Northwest Highlands- Northwest Highlands-West Central Plateau-West Central Mountains- West Central Highlands-Southwest Mountains- San Francisco River Valley-San Juan Mountains-Jemez Mountains- West Slopes Sangre de Cristo Mountains- Northern Sangre de Cristos above 9500 feet/Red River- Southern Sangre de Cristos above 9500 feet- East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley- Lower Chama River Valley-Santa Fe Metro Area- Middle Rio Grande Valley/Albuquerque Metro Area- Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley- Central Highlands-South Central Highlands-Upper Tularosa Valley- South Central Mountains-Raton Ridge/Johnson Mesa- Far Northeast Highlands-Northeast Highlands-Union County- Harding County-Eastern San Miguel County-Guadalupe County- Quay County-Curry County-Roosevelt County-De Baca County- Chaves County Plains-Eastern Lincoln County-Southwest Chaves County- 253 AM MDT Fri Jul 27 2018 This hazardous weather outlook is for portions of north and central New Mexico. .DAY ONE...Today and Tonight Heavy rainfall this evening is possible, where localized areas of flash flooding may occur. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered to numerous thunderstorms are expected this weekend. Storm motions will be slow and rainfall could become heavy. This may lead to localized areas of flash flooding, especially over and near recent and older burn scars. Isolated locations may receive up to 2 inches of rainfall. A few storms may also produce small hail and wind gusts to 50 mph or greater over far northeast New Mexico. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report rainfall amounts and any flooding through the National Weather Service Albuquerque web site at weather.gov/abq or by calling 1.888.386.7637. 24
In the hours before
Special weather statement, Jul 27, 5:05 PM MDT, 3 hours 53 minutes before
Special Weather Statement National Weather Service Albuquerque NM 505 PM MDT FRI JUL 27 2018 NMZ510-517-272330- San Juan Mountains-Lower Chama River Valley- 505 PM MDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RIO ARRIBA COUNTY UNTIL 530 PM MDT... At 504 PM MDT, Doppler radar was tracking a strong thunderstorm near Canjilon, or 19 miles south of Tierra Amarilla, moving southeast at 15 mph. Penny size hail and wind gusts up to 50 mph will be possible with this storm along with very heavy rain which could lead to localized flooding. Locations impacted include... El Rito, Canjilon, Ghost Ranch and Las Placitas. Do not drive your vehicle through flooded roadways. && LAT...LON 3631 10613 3621 10656 3645 10664 3655 10638 TIME...MOT...LOC 2304Z 331DEG 13KT 3643 10644
Special weather statement, Jul 27, 5:37 PM MDT, 3 hours 21 minutes before
Special Weather Statement National Weather Service Albuquerque NM 537 PM MDT FRI JUL 27 2018 NMZ506-280000- West Central Mountains- 537 PM MDT FRI JUL 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CIBOLA AND NORTHEASTERN CATRON COUNTIES UNTIL 600 PM MDT... At 536 PM MDT, Doppler radar was tracking a strong thunderstorm 25 miles southwest of Acoma Pueblo, or 29 miles south of Grants, moving south at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of south central Cibola and northeastern Catron Counties. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3479 10811 3483 10790 3453 10772 3449 10818 TIME...MOT...LOC 2336Z 348DEG 17KT 3474 10799
Local storm report, Jul 27, 8:13 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
813 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 8 SW ALBUQUERQUE 35.04N 106.73W
07/27/2018 E1.00 INCH BERNALILLO NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201800746
DAKLocal storm report, Jul 27, 8:13 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
813 PM MDT FRI JUL 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 PM HAIL 8 SW ALBUQUERQUE 35.04N 106.73W
07/27/2018 E0.25 INCH BERNALILLO NM TRAINED SPOTTER
&&
EVENT NUMBER ABQ201800746
DAKThe office that day
Everything else NWS Albuquerque, NM issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 6:37 PM MDT | Areal Flood Advisory | ABQ | Rio Arriba, Sandoval | 113 min |
| Jul 27, 7:00 PM MDT | Areal Flood Advisory | ABQ | Catron, Cibola, Socorro | 2 hr |
| Jul 27, 7:06 PM MDT | Areal Flood Advisory | ABQ | Catron, Socorro | 114 min |
| Jul 27, 7:39 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Rio Arriba, Sandoval | 2 hr |
| Jul 27, 8:02 PM MDT | Areal Flood Advisory | ABQ | Torrance, Valencia | 118 min |
| Jul 27, 8:23 PM MDT | Areal Flood Advisory | ABQ | Sandoval, Santa Fe | 2 hr |
| Jul 27, 8:41 PM MDT | Areal Flood Advisory | ABQ | Sandoval | 2 hr |
| Jul 27, 8:58 PM MDT | Areal Flood Advisory | ABQ | Valencia | 2 hr |
| Jul 27, 9:26 PM MDT | Areal Flood Advisory | ABQ | Socorro | 2 hr |
| Jul 27, 9:34 PM MDT | Areal Flood Advisory | ABQ | Bernalillo | 116 min |
| Jul 28, 3:09 PM MDT | Special Weather Statement | ABQ | Los Alamos | 36 min |
| Jul 28, 3:43 PM MDT | Areal Flood Advisory | ABQ | Los Alamos, Sandoval | 2 hr |
Nearby
Flash Flood Warnings in New Mexico, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.